Virginia, 2010

Damaging Winds in Virginia, May 16, 2010

May 16, 2010 · NWS MRX · 2 events in 1 county or zone

Isolated severe thunderstorms formed late in the day and early evening across Southwest Virginia. The storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated severe thunderstorms formed late in the day and early evening across Southwest Virginia. The storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 16, 2:28 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, May 16, 2:28 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT SUN MAY 16 2010

.SHORT TERM...(TONIGHT AND MONDAY)...SHORT WAVE ENERGY MOVING INTO
AREA OVER TOP OF STALLED WEAK FRONT AND AMPLE LOW LEVEL MOISTURE
WILL KEEP POPS HIGH THROUGH WEE HOURS WITH GRADUAL LOWERING THROUGH
MONDAY. INSTABILITY FAIR, AND SO BORDERLINE SEVERE (HAIL,
STRAIGHT LINE WINDS) TSTMS WILL OCCUR INTO EARLY EVENING. EXPECT THIS
TO MODERATE AFTER SUNSET AND FOR SEMI-UNSTABLE ATMOSPHERE TO TAKE
ITS PLACE WITH SUSTAINED LIFT. HENCE, PERIODS OF BRIEFLY HEAVY RAIN
WILL OCCUR WITH THUNDERSTORMS. DO NOT EXPECT TO ISSUE TO FLASH FLOOD
WATCH, BUT WILL HANDLE WITH SHORT TERM FORECASTS, AND FLOOD
ADVISORIES/WARNINGS, IF NECESSARY. OVERNIGHT CLOUDS STICK AROUND
HOLDING TEMPS UP AND SOME AREAS OF FOG WILL FORM. WILL KEEP AN EYE
OUT ON THIS AND RECOMMEND TO EVENING/MIDNIGHT SHIFTS ABOUT FOG
ADVISORY, AS NEEDED.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...WEAK FRONT SLOWLY
MOVES EAST INTO THE CENTRAL APPALACHIANS AND MID ATLANTIC MONDAY
NIGHT AND TUESDAY. UPPER LEVEL TROUGH DIGS SOUTHWARD INTO THE TN
VALLEY DURING THIS TIME WITH PRECIPITATION DIMINISHING FROM
SOUTHWEST TO NORTHEAST DURING THE EVENING. INSTABILITY WILL
DECREASE AS WELL. TUESDAY SHOULD BE MOSTLY DRY SOUTHWEST HALF
TUESDAY AS LOW PRESSURE SLOWLY SHIFTS EAST. TUESDAY NIGHT WILL BE
COOLER WITH SOME CLEARING AND LOWER DEW POINTS BEHIND COLD FRONT.
STILL SLIGHT CHANCE SHOWERS NE. WEDNESDAY LOOKS TO BE THE DRIEST
DAY WITH SOME SUN BUT MODELS WANT TO BRING MOISTURE EAST FROM THE
PLAINS AS A NEW LOW PRESSURE AREA DEVELOPS OVER TEXAS. THIS SYSTEM
WILL MOVE SLOWLY EAST ACROSS THE FORECAST AREA BY THURSDAY NIGHT
INTO THE WEEKEND SO HAVE ADDED AND INCREASED POPS FOR THE AREA.
ECMWF MODEL DEVELOPS AN UPPER LOW TO THE NORTH OF THE AREA FOR THE
WEEKEND SO KEPT POPS IN THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  80  60  77  54 /  70  60  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  78  59  74  53 /  70  60  50  20  20
OAK RIDGE, TN                       63  78  59  74  52 /  70  60  50  20  10
TRI CITIES AIRPORT, TN              61  74  56  72  50 /  80  80  60  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB/TD
Hazardous weather outlook, May 16, 3:17 AM EST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EDT SUN MAY 16 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
417 AM EDT SUN MAY 16 2010 /317 AM CDT SUN MAY 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY AND
TONIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED...AND A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS
AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
IN ADDITION...VERY HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST
INTO THE FIRST PART OF THE WEEK. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...ALONG WITH THE POSSIBILITY OF VERY HEAVY RAIN CAUSING
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ON SUNDAY.

In the hours before

Local storm report, May 16, 3:19 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
05/16/2010                   GREENE             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN AND AROUND GREENEVILLE. REPORTED BY
            DISPATCH.

&&

GRC
Special weather statement, May 16, 3:41 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 PM EDT SUN MAY 16 2010

TNZ017-018-046-047-VAZ006-008-162215-
JOHNSON TN-NORTHWEST CARTER TN-RUSSELL VA-SOUTHEAST CARTER
TN-SULLIVAN TN-WASHINGTON VA-
441 PM EDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARTER...RUSSELL...
WASHINGTON...CITY OF BRISTOL...JOHNSON AND EASTERN SULLIVAN COUNTIES
UNTIL 615 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF REESE...OR 8 MILES SOUTHWEST
OF MOUNTAIN CITY...MOVING NORTHEAST AT 20 MPH. OTHER STRONG STORMS
WILL BE AFFECTING THE REMAINDER OF THE ADVISORY AREA...MOVING
NORTHEAST AT 20 TO 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL TN...
MOUNTAIN CITY...BRISTOL VA...ABINGDON...LEBANON...CLEVELAND...SOUTH
HOLSTON DAM...SHADY VALLEY...HARR...BENHAMS...COLLINGWOOD...LAUREL
BLOOMERY...DAMASCUS...HILANDER PARK...HOLSTON...HANSONVILLE...
CASTLEWOOD...KONNAROCK...EMORY-MEADOW VIEW AND LINDELL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TG
Local storm report, May 16, 3:46 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     7 S CLEVELAND           35.08N 84.87W
05/16/2010                   BRADLEY            TN   LAW ENFORCEMENT

            ONE TREE DOWN SEVEN MILES SOUTH OF CLEVELAND ON OLD
            ALABAMA RD. REPORTED BY DISPATCH.

&&

GRC
Local storm report, May 16, 4:32 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     6 SW JONESBOROUGH       36.23N 82.55W
05/16/2010  E70.00 MPH       WASHINGTON         TN   TRAINED SPOTTER

            SPOTTER/HAM OP ESTIMATED THUNDERSTORM WINDS OF 50 TO 55
            MPH WITH GUSTS 65 TO 70 MPH AT TELEFORD/6 SW
            JONESBOROUGH.

0455 PM     TSTM WND DMG     LIMESTONE               36.23N 82.63W
05/16/2010                   WASHINGTON         TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN AND AROUND LIMESTONE. REPORTED BY
            DISPATCH.

&&

GRC
Local storm report, May 16, 4:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 PM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
05/16/2010                   MONROE             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.

0535 PM     TSTM WND DMG     FRIENDSVILLE            35.76N 84.13W
05/16/2010                   BLOUNT             TN   LAW ENFORCEMENT

            A FEW TREES DOWN IN AND AROUND FRIENDSVILLE. REPORTED BY
            DISPATCH.

&&

GRC
Local storm report, May 16, 5:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     10 W JOHNSON CITY       36.33N 82.55W
05/16/2010                   WASHINGTON         TN   AMATEUR RADIO

            ONE TREE DOWN ON YANKEE CAMP RD.

&&

The radar

The Knoxville radar (KMRX), 136 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 16, 5:30 PM EST
Where
Washington County, 1.49 mi SSW of Green Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.610, -81.990

A few trees were reported down in the vicinity of South Holston Lake.

Thunderstorm Wind, Washington

When
May 16, 5:30 PM EST
Where
Washington County, 0.55 mi E of Oak Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.630, -82.170

A few trees were reported down one half mile east of Oak Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222170, 222171.